MAUDE Adverse Event Report: STRYKER GMBH LONG NAIL KIT R1.5, TI, RIGHT GAMMA3 Ø11X360MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LONG NAIL KIT R1.5, TI, RIGHT GAMMA3 Ø11X360MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 34251360S
Medical Device Problem Codes Break (1069); Fracture (1260); Device Damaged by Another Device (2915)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 07/22/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that on (b)(6) 2024 the patient went to emergency room where a traumatic breakage of the right femur intramedullary nail was found once the x-rays was performed (the same was not present in the x-rays performed on (b)(6) 2024).Implant date was (b)(6) 2023.Additional medical procedure was required.
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the nail was returned broken, as reported.The device inspection revealed the following: the received nail is completely broken in the webs of the proximal lag screw hole.Drill marks were found mostly along the posterior web on the proximal part of the nail.The drill marks were caused by misaligned drilling which most likely had weakened the device and had contributed to the starting point of the fracture (notching effect) somewhere at the lateral edge.The fracture pattern resembles a fatigue fracture, evident by visible lines of rest, relatively smooth fracture surface on initiation side and abrupt feature on the other side.Heavy material deformation can be seen on the edge of the hole on the distal end which most likely had created the starting point of the fracture at lateral.These strong impression marks and deformations most probably come from high compressive load, indicating the nail was exposed to continuous high load over a longer period of time.The scratches observed on several areas of the nail most probably occurred during the device explantation and are therefore not related to the implant breakage.The broken nail was returned for evaluation, and no product related issue could be detected.There was no additional information about the event provided and neither x-rays, nor operation report, nor information about patient activity was available.Therefore, the root cause of the breakage cannot be defined.The evaluation of the nail has shown that fatigue caused by high loads did lead to the breakage of the device.The visible drill marks also played a certain role as such marks have an influence on the lifetime of the nail.As a reminder, the operative technique states the following: "in the event the nail is damaged during lag screw reaming, the fatigue strength of the implant may be reduced which may cause nail to fracture." a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.
 
Event or Problem Description

Brand Name
LONG NAIL KIT R1.5, TI, RIGHT GAMMA3 Ø11X360MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20001579
Report Number0009610622-2024-00800
Device Sequence Number12592468
Product Code HSB
UDI-Device Identifier07613252273837
UDI-Public(01)07613252273837(17)280731(10)K16DCBE
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 11/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number34251360S
Device Lot NumberK16DCBE
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/24/2024
Supplement Date Received by Manufacturer11/04/2024
Initial Report FDA Received Date08/20/2024
Supplement Report FDA Received Date11/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/28/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown